Kansas, 2015

Hail in Kansas, April 24, 2015

April 24, 2015 · NWS GID · 5 events in 2 counties and zones

Although one severe storm dropped a swath of large hail up to golf ball size across western Rooks County on this Friday afternoon and early evening, this six-county area of North Central Kansas narrowly missed out on a more concentrated corridor of severe weather, including a few tornadoes, which struck central Kansas locations just to the south. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although one severe storm dropped a swath of large hail up to golf ball size across western Rooks County on this Friday afternoon and early evening, this six-county area of North Central Kansas narrowly missed out on a more concentrated corridor of severe weather, including a few tornadoes, which struck central Kansas locations just to the south. Things got underway around 4 p.m. CDT, as a severe supercell storm flared up slightly south of the local area over Ellis County. Fortunately for this portion of North Central Kansas, the tornadic right-moving component of this storm tracked just barely to the south through Ellis, Russell and Lincoln Counties over the course of the next few hours (although radar data and nearby reports suggested that its northern fringes may have dropped small hail in extreme southern Osborne County). Of greater impact to the local area, the original supercell also spawned a left split that tracked northward across mainly the western half of Rooks County between 430-600 p.m. CDT, dropping half dollar size hail in Zurich and stones up to golf ball size in the Webster State Park area. Although this storm began weakening before entering western Phillips County, it still produced copious amounts of very small hail near the county line, and one report of stones to around penny size north of Logan. After this severe storm faded, the local six-county area remained void of severe weather through the remainder of the evening, despite fairly widespread coverage of non-severe convection lingering well into the night.

At the surface, the primary feature in play during the afternoon was a well-defined, west-east oriented warm front that set up shop near the Interstate 70 corridor, extending eastward from a 996 millibar low pressure center in west central KS. Dewpoints in the mid-upper 50s F pooled along this front, as low-level shear increased within a corridor of steady east-southeast breezes. This boundary also served as a sharp dividing line between widespread low clouds to the north and sunnier skies to the south, resulting in a sharp instability gradient across the local area. In the mid-upper levels, forcing was driven by a broad shortwave trough gradually shifting northeastward from New Mexico into the Central Plains. Around the time of supercell initiation, mesoscale severe weather parameters near the Interstate 70 corridor featured 1000-2000 J/kg mixed-layer CAPE and 0-6 kilometer deep layer wind shear of 30-40 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 24, 2:08 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Apr 24, 2:08 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
308 PM CDT FRI APR 24 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 307 PM CDT FRI APR 24 2015

UPPER LEVEL SWRLY FLOW REMAINS IN PLACE ACROSS THE
REGION THIS AFTERNOON...SET UP BETWEEN A DISTURBANCE TO OUR W/SW
AND RIDGING EXTENDING NORTH FROM THE GULF COAST REGION.
SATELLITE IMAGERY CURRENTLY SHOWS THE SHORTWAVE DISTURBANCE OF
INTEREST SLIDING THROUGH NEW MEXICO...WITH CONVECTIVE ACTIVITY
STARTING TO PICK UP ACROSS WRN PORTIONS OF KS. AT THE SFC...LOW
PRESSURE SITS OVER WRN KS...WITH A WARM FRONTAL BOUNDARY EXTENDING
E/SE THROUGH SRN/CENTRAL KS. WE ARE SITTING NORTH OF THIS
BOUNDARY...WHICH S/SERLY WINDS AND PLENTY OF LOW LEVEL STRATUS.

LOOKING TO THE REST OF THIS AFTERNOON INTO TONIGHT...EXPECTING
THUNDERSTORM ACTIVITY TO INCREASE WITH TIME AS LIFT VIA THIS
SHORTWAVE DISTURBANCE MOVES FURTHER INTO THE AREA...WITH THE
DRYLINE OVER THE WRN SRN PLAINS AND THE WARM FRONT OVER KS
PROVIDING ADDED FOCUS. SPC MESO PAGE SHOWING MLCAPE VALUES OF
500-1500 J/KG...WITH THE HIGHEST VALUES JUST S OF THE CWA WHERE
CLOUD COVER HASNT BEEN AS MUCH OF AN ISSUE. SHORT TERM/HI RES
MODELS CONTINUE TO SHOW ROUGHLY THE I70 AREA AS A STARTING
POINT...POTENTIALLY CLIPPING FAR SRN PORTIONS OF OUR CWA AS
ACTIVITY PUSHES E/NE. HAIL/WINDS CONTINUE TO BE THE PRIMARY
CONCERN...BUT ANYTIME THERE IS A FRONTAL BOUNDARY IN THE AREA
AIDING IN MORE SERLY WINDS THERE IS ALSO CONCERN ABOUT AN ISOLATED
TORNADO...AND WILL KEEP ALL THOSE MENTIONS GOING IN THE HWO.

THUNDERSTORM ACTIVITY REMAINS IN THE FORECAST THROUGH THE ENTIRE
OVERNIGHT PERIOD AS THAT MAIN SHORTWAVE DISTURBANCE MOVES THROUGH
THE REGION...BUT THE BETTER CHANCES OF SEVERE WEATHER LOOK TO BE
LATE THIS AFTERNOON INTO THE EARLY/MID EVENING HOURS. AS THIS AND
THE SFC LOW PUSH EAST...WINDS WILL START TO TURN MORE
N/NERLY...MAINLY AFTER MIDNIGHT.

OUTSIDE OF SOME LINGERING LOW POPS ACROSS ERN PORTIONS OF THE CWA
IN THE EARLY/MID MORNING HOURS...THE FORECAST FOR SATURDAY IS
DRY. WINDS REMAIN E/NERLY...AND CLOUD COVER ESP ACROSS THE NERN
HALF OR SO OF THE CWA MAY BE SLOW TO DIMINISH. NO SIGNIFICANT
CHANGES WERE MADE TO HIGHS...WHICH RANGE FROM THE LOWER 60S TO
LOWER 70S.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 307 PM CDT FRI APR 24 2015

GUIDANCE SUGGESTS WEAK UPPER TROPOSPHERIC RIDGING WILL EXIST OVER
THE CENTRAL CONUS TO START THE LONG-TERM FORECAST PERIOD AT 00Z
SUNDAY...WITH TROUGHING OVER THE WEST. THE TROUGH OVER THE WEST IS
EXPECTED ADVANCE EAST ACROSS THE CENTRAL CONUS THROUGH THE MIDDLE
PART OF NEXT WEEK...WITH UPPER TROPOSPHERIC RIDGING THEN EXPECTED
OVER THE CENTRAL CONUS TO FINISH THE FORECAST PERIOD.

GUIDANCE CONTINUES TO SUGGEST PRECIPITATION PRODUCTION WILL BE
POSSIBLE ACROSS THE CENTRAL HIGH PLAINS AND SOUTHERN PLAINS
SATURDAY NIGHT THROUGH MONDAY NIGHT AS THE AFOREMENTIONED UPPER
TROPOSPHERIC TROUGH ADVANCES EAST ACROSS THE CONUS. SOME OF THIS
ACTIVITY COULD POTENTIALLY IMPACT FAR WESTERN AND SOUTHERN
PORTIONS OF THE CWA AND AS A RESULT...WENT AHEAD WITH ~20% POPS
ACROSS VARIOUS PORTIONS OF OUR EXTREME WEST AND SOUTH SATURDAY
NIGHT THROUGH MONDAY NIGHT. GUIDANCE THEN SUGGESTS UPPER
TROPOSPHERIC RIDGING AND A RESULTANT LACK IN OMEGA WILL PROMOTE
DRY CONDITIONS ACROSS OUR AREA TUESDAY THROUGH FRIDAY...AND SUCH
HAS BEEN PRESENTED IN THE OFFICIAL FORECAST.

SUBTLE BUT PERSISTENT THERMAL ADVECTION THROUGH THE BOUNDARY-LAYER
IS EXPECTED TO PROMOTE A SUBTLE WARMING TREND DURING THE LONG-
TERM FORECAST PERIOD. AT THIS TIME GUIDANCE SUGGESTS AFTERNOON
HIGHS IN THE UPPER 50S AND LOW 60S ON SUNDAY WILL EVENTUALLY BE
REPLACED WITH HIGHS IN THE 70S BY THE MIDDLE TO LATE PART OF NEXT
WEEK. OVERNIGHT LOWS GENERALLY IN THE 40S ARE ALSO EXPECTED DURING
MUCH OF THE LONG- TERM FORECAST PERIOD...WITH LOW 50S POSSIBLE BY
THE END OF THE FORECAST PERIOD.

&&

.AVIATION...(FOR THE 18Z KGRI/KEAR TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1237 PM CDT FRI APR 24 2015

LOW LEVEL STRATUS CONTINUES TO LINGER AT BOTH TERMINAL
SITES...BRINGING MVFR/IFR CONDITIONS. THERE IS UNCERTAINTY WITH
HOW LONG THE SUB-1000FT CEILINGS WILL CONTINUE...BUT HAVE THEM
GOING FOR THE NEXT COUPLE HOURS. CONFIDENCE IN THE CEILING
FORECAST THROUGH THIS ENTIRE TAF PERIOD IS LOW...KEPT THE SUB VFR
CONDITIONS GOING. SRLY WINDS WILL REMAIN IN PLACE THIS AFTERNOON
INTO THE EVENING...BEFORE MORE N/NWRLY WINDS BUILD IN AS THE SFC
LOW SLIDES OFF TO THE EAST TONIGHT. BACKED OFF TIMING OF VCTS
MENTION A BIT...BUT MOST MODELS CONTINUE TO SUGGEST ACTIVITY WILL
REMAIN S/SE OF THE TERMINAL AREAS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...ADP
LONG TERM...BRYANT
AVIATION...ADP
Hazardous weather outlook, Apr 24, 7:16 AM CST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
816 AM CDT FRI APR 24 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
251200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
816 AM CDT FRI APR 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING GENERALLY
BETWEEN THE HOURS OF 5 PM AND 11 PM. THE MAIN RISK AREA FOR SEVERE
THUNDERSTORMS FAVOR LOCATIONS IN NORTH CENTRAL KANSAS AND FAR
SOUTHERN NEBRASKA. WHILE LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY HAZARD...AN ISOLATED TORNADO CANNOT BE RULED OUT.

ISOLATED THUNDERSTORMS REMAIN POSSIBLE OVERNIGHT...BUT SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...PRIMARILY ACROSS
NORTH CENTRAL KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Apr 24, 3:23 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
423 PM CDT FRI APR 24 2015

KSZ017-242200-
ROOKS KS-
423 PM CDT FRI APR 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROOKS COUNTY UNTIL 500
PM CDT...

AT 423 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ZURICH...OR 18 MILES SOUTHEAST OF NICODEMUS...MOVING NORTHEAST AT 35
MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PLAINVILLE...ZURICH AND CODELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTH CENTRAL
KANSAS.

LAT...LON 3934 9943 3934 9905 3933 9905 3913 9914
      3913 9956
TIME...MOT...LOC 2123Z 219DEG 29KT 3920 9938

ADP

The radar

The Grand Island radar (KUEX), 148 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Rooks

When
April 24, 3:37 PM CST
Where
Rooks County, Zurich
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.230, -99.430

Mainly penny to dime size hail was falling, with a few stones the size of a half dollar.

Hail, Rooks

When
April 24, 3:46 PM CST
Where
Rooks County, 4.24 mi NW of Zurich
Measured
1.75 in hail
Property damage
$50,000
Reported by
Public
Coordinates
39.270, -99.490

Hail, Rooks

When
April 24, 4:10 PM CST
Where
Rooks County, 2.54 mi WNW of Webster Res
Measured
1.75 in hail
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.400, -99.510

Hail, Rooks

When
April 24, 4:10 PM CST
Where
Rooks County, 1.75 mi NE of Webster Res
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.400, -99.450

Most hail stones were the size of nickels, with some up to the size of quarters.

Hail, Phillips

When
April 24, 5:15 PM CST
Where
Phillips County, 5.53 mi N of Logan
Measured
0.75 in hail
Reported by
Public
Coordinates
39.750, -99.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570241, 570242, 570243, 570244, 570245.